Q. I have been a type 1 diabetic for 66 years. Because diabetes can lead to kidney problems, my doctor prescribed a blood pressure drug that helps protect the kidneys.
I had no side effects, but when my blood pressure increased to 130/75, my doctor doubled the dosage. My blood pressure improved but I started having terrible dizziness. At present, I often have a blood pressure like 120/58. If I take half the dosage it measures around 135/65. At half dosage I am not nearly as dizzy. On a full dose I stagger or fall down.
My doctor wants me to continue the high dosage even though my kidneys are fine and I am miserable. Is this reasonable?
A. Any medicine that causes dizziness and falls is probably doing more harm than good. A hip fracture can be life threatening.
A recent analysis of well-controlled studies revealed shocking results. The rigorous and independent Cochrane Collaboration concluded that drug treatment of mildly elevated blood pressure (below 159 systolic and 99 diastolic) does not prevent heart disease and death (Cochrane Library, online, Aug. 15, 2012).
We are sending you our Guide to Blood Pressure Treatment with numerous nondrug approaches for controlling hypertension, including details on special foods and diets as well as supplements. We also discuss the pros and cons of drugs that are essential for treating moderate or severe hypertension.
You can read more about the Cochrane Collaboration’s controversial conclusions. It is even more confusing now that the Centers for Disease Control and Prevention (CDC) are urging everyone with blood pressure of 140/90 or higher to take medication and get the pressure within range.
Treating moderate to severe hypertension saves lives. Occasionally, however, doctors and patients must consider whether getting the treated blood pressure as low as possible is a good idea when a patient like you suffers dizziness on a full dose of medication.